Cholesterol Medication Side Effects and Weight Gain
What is Cholesterol Medication?
Cholesterol medication is a type of prescription drug used to lower high cholesterol levels in the blood. It is often prescribed to people who have a family history of heart disease or stroke, or to those who have already had a heart attack or stroke. Cholesterol medications can help lower LDL cholesterol levels, which is the “bad” cholesterol, and raise HDL cholesterol levels, which is the “good” cholesterol.
What are the Side Effects of Cholesterol Medication?
The most common side effects of cholesterol medication include muscle pain, fatigue, constipation, nausea, and diarrhea. Other side effects include headaches, dizziness, joint pain, and skin rash. Some cholesterol medications can also cause weight gain, which can further increase your risk for heart disease and stroke.
What Causes Weight Gain from Cholesterol Medication?
Weight gain from cholesterol medication is usually attributed to an increase in appetite and a decrease in physical activity. This can be caused by an increase in insulin levels, which is a hormone produced by the pancreas that helps regulate blood sugar levels. The increased insulin levels can cause your body to store more fat, resulting in weight gain.
How to Prevent Weight Gain from Cholesterol Medication
The most important thing to do to prevent weight gain from cholesterol medication is to make sure you are eating healthy and engaging in regular physical activity. Eating a balanced diet with plenty of fruits and vegetables, whole grains, and lean proteins will help keep your cholesterol under control and your weight in check. Additionally, getting at least 30 minutes of physical activity a day can help you stay fit and healthy.
Cholesterol medication can be an effective way to lower your cholesterol levels. However, there are potential side effects, including weight gain. Fortunately, weight gain from cholesterol medication can be prevented by eating a healthy diet and getting regular physical activity. If you find yourself gaining weight while taking cholesterol medication, talk to your doctor about ways to help you manage your weight.